Alert archive / Michigan / Beach Hazards Statements in 2025

Beach Hazards Statement 4, NWS Detroit, MI

August 16, 20254 counties in Michigan

NWS Detroit, MI issued this beach hazards statement at Aug 16, 2025, 2:30 PM EDT for 4 counties in Michigan. It took effect at Aug 17, 2025, 9:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Aug 16, 2025, 2:30 PM EDT (18:30 UTC)
In effect from
Aug 17, 2025, 9:00 AM EDT
Expired
Aug 17, 2025, 11:00 PM EDT
In force
14 hr
Issued by
NWS Detroit, MI

Counties Bay County, MI, Huron County, MI, Saint Clair County, MI, Sanilac County, MI

The radar

The Detroit radar (KDTX), 96 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2025-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2025-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

358 
WHUS43 KDTX 161830
CFWDTX

Coastal Hazard Message
National Weather Service Detroit/Pontiac MI
230 PM EDT Sat Aug 16 2025

MIZ048-049-055-063-171000-
/O.NEW.KDTX.BH.S.0004.250817T1300Z-250818T0300Z/
Bay-Huron-Sanilac-St. Clair-
230 PM EDT Sat Aug 16 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

* WHAT...Dangerous swimming conditions are expected due to high
  waves of 3 to 6 feet and rip currents.

* WHERE...Bay, Huron, Sanilac and St. Clair Counties.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

SF
2 follow-up statements
582 
WHUS43 KDTX 170757
CFWDTX

Coastal Hazard Message
National Weather Service Detroit/Pontiac MI
357 AM EDT Sun Aug 17 2025

MIZ048-049-055-063-172030-
/O.CON.KDTX.BH.S.0004.250817T1300Z-250818T0300Z/
Bay-Huron-Sanilac-St. Clair-
357 AM EDT Sun Aug 17 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 9 AM THIS 
MORNING THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  waves of 3 to 6 feet and rip currents.

* WHERE...Bay, Huron, Sanilac and St. Clair Counties.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water and avoid he hazardous swimming 
conditions.

&&

$$
619 
WHUS43 KDTX 171955
CFWDTX

Coastal Hazard Message
National Weather Service Detroit/Pontiac MI
355 PM EDT Sun Aug 17 2025

MIZ048-049-055-063-180300-
/O.CON.KDTX.BH.S.0004.000000T0000Z-250818T0300Z/
Bay-Huron-Sanilac-St. Clair-
355 PM EDT Sun Aug 17 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  waves of 3 to 6 feet and rip currents.

* WHERE...Bay, Huron, Sanilac and St. Clair Counties.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 16, 1:38 PM EDT, 52 minutes earlier. Its key messages:

  • Isolated strong to severe thunderstorms possible late this afternoon and evening, with damaging wind gusts to 60 mph as the main threat.
  • Warm and humid today with heat indices in the mid 90s.
  • Additional shower and thunderstorm chances exist tonight and again Monday-Tuesday. Locally heavy rainfall is possible.
  • Cooler and drier conditions expected Wednesday through Friday.
Area forecast discussion, Aug 16, 1:38 PM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
138 PM EDT Sat Aug 16 2025

.KEY MESSAGES...

- Isolated strong to severe thunderstorms possible late this
afternoon and evening, with damaging wind gusts to 60 mph as the
main threat.

- Warm and humid today with heat indices in the mid 90s.

- Additional shower and thunderstorm chances exist tonight and again
Monday-Tuesday. Locally heavy rainfall is possible.

- Cooler and drier conditions expected Wednesday through Friday.

&&

.AVIATION...

Rather difficult forecast with respect to timing of thunderstorms.
The big players are the large convective system over WI, that is
expected to split with the bulk diving southeast and south toward
the instability over IL/IN.  Then the convectively induced upper
level wave driving that system is expected to move toward lower MI
and then dive toward SE Lower MI overnight. This will be coincident
with the cold front. Latest model trends are supportive of this
scenario. This should lead to a fairly quiet early part of the
forecast with light winds and some cirrus/altocu from the WI
thunderstorms and scattered cu developing for the rest of the
afternoon and extending into the early evening.  Then with the upper
wave and cold front, will bring showers and thunderstorms into the
TAFs through much of the night.

Post front late tonight into Sunday morning ceilings lower to MVFR
with some MVFR fog as north to northeast winds increase to 10-15 kts
with gusts well into the 20+ kts.

For DTW/D21 Convection...Timing of thunderstorms looks to be pushed
later before entering the D21 airspace to something after 02z. Will
have to watch the WI convective complex to see how it dives
southeast and south across the Chicago area, Lake Michigan and SW
Lower MI.  A later turn could get thunderstorms into the western
part of the airspace earlier.

THRESHOLD PROBABILITIES...

* Low for ceiling at or below 5 kft this afternoon.

* Medium for thunderstorms overnight - mainly after 03z.

* High for ceilings at or below 5 kft after 06z into much of Sunday.

&&

.PREV DISCUSSION...
Issued at 1122 AM EDT Sat Aug 16 2025

UPDATE...

Southeast Michigan remains in a Marginal risk designation for severe
thunderstorms today in the latest Day 1 convective outlook by the
Storm Prediction Center. The primary threats with thunderstorm
activity today will be damaging wind gusts to 60 mph and potential
localized flooding from heavy rainfall.

For today, will be monitoring a few time periods and different
forcing mechanisms.

1. Now 15-18Z, looking at convective remnants and midlevel moisture
advection/cloud debris arriving and working across the area.
Introduction of the moisture and subtle cooling will erode enough of
the midlevel stability to bring the chance of showers and a few
thunderstorms early. Low confidence exists on the development,
timing and coverage of deep convection due to residual static
stability and convective inhibition that is shown to linger in the
2.5 to 6.0 kft agl layer. However, will note that 750-500mb lapse
rates will be steep enough to provide for a strong to severe
thunderstorm potential at any time provided that deep convection is
able to take root. So will need to keep up on trends.

2. Thunderstorms are expected to reinitiate this afternoon/evening
along the southern flank of the upstream MCS that will trek across
portions of Wisconsin. There has been a fairly consistent model
signal that suggests the activity will reorganize the MCS which will
then propagate due southward into portions of Illinois, Lake
Michigan, and Indiana this evening favoring a greater instability
gradient. The threat of this MCS is expected to remain to the west of
Southeast Michigan. Will need to keep up on trends.

3. Tonight sometime in the 00-08Z time window. Models suggest the
center of a convectively augmented vorticity maximum will break away
from the upstream MCS and track through the Saginaw Valley region.
Have looked at enough hi-res CAM solutions that support shower and
thunderstorm development over and near Saginaw Bay as the vort max
center arrives. The combination of a cold front feature settling into
the region on the backside of the cyclonic circulation and water
temperatures that are in the upper 70s to near 80 degrees increases
confidence there will likely be some bay effect to contend with.
0-6km bulk shear values increase to 30-35 knots good enough for
storm organization. With a well mixed environment persisting due to
the heat content in the water, the more favorable area for a strong
to severe thunderstorm may be tonight in the Thumb.

PREV DISCUSSION...
Issued at 425 AM EDT Sat Aug 16 2025

DISCUSSION...

An active morning across the central part of CONUS as areas of
convection have developed in response to low level jet forcing
impinging upon the theta-e ridge axis. Complex over WI/MN/IA has
lost most of its convective vigor, with a marked decrease in
lightning activity over the past several hours. Impacts of this
feature will however still be felt throughout the day, with highest
confidence in the added presence of cloud cover aloft that has
already started spilling into SE Michigan. High temperatures today
will make a run at 90 degrees, but could be dampened a couple of
degrees where thicker patches of cloud cover develop. Lower
confidence item is if outflow from this feature will trigger any
additional convection as it tracks overhead. Given current
propagation and location of the instability gradient, thinking any
redevelopment this morning would occur west of the cwa.

A much more intense convective episode is occurring further upstream
over South Dakota, where an MCS has developed overnight and is now
tracking into a reservoir of 4000-5000 J/kg of MUCAPE. This system
has generated shortwave perturbations in the model guidance for
several days now, and will be the most well-defined source of
convective potential as it moves into the Great Lakes region late
this afternoon-evening (roughly 4pm-11pm). The first point of
uncertainty is how well the MCS will hold together as it moves into
eastern MN/WI where convection (albeit weak) has been occurring for
most of the night. This will occur on the early side of the diurnal
cycle, and may not provide enough time for instability to rebound.
In this case the MCS will either fall apart, or dive south toward
the more favorable instability. Either way, the latest hi-res runs
(06z HRRR/NAM Nest) show some interference with the CAPE minimum
over Wisconsin. The remnant forcing/convection then arrives to SE
Michigan late afternoon-early evening, which aligns well with the
peak heating cycle, and triggers redevelopment into a broken
linear/multicellular mode. The main point here is that even if the
line looks like it falls apart upstream, it may redevelop with time
and will still pose a threat to SE Michigan later today. SWODY1
Marginal Risk continues to highlight an isolated damaging wind
threat for SE Michigan, supported by linear storm mode and dry air
that will enhance downdraft strength. Several additional rounds of
showers and thunderstorms will be possible overnight as outflow
interacts with moisture convergence ahead of the cold front that
drops through the area on Sunday.

Outflow from tonight's convection acts to clear instability toward
the state line Sunday morning, even with the synoptic cold front
lagging behind. The front itself sinks through the area Sunday
morning, and may trigger low coverage showers in its wake given
remnant boundary layer moisture and shallow, weak instability.
Forecast soundings become increasingly capped and statically stable
throughout the day to prevent any deeper convection from forming.
The frontal boundary is noted in soundings by a distinct backing
pattern in the lowest 1 km or so, with much cooler temperatures in
store for Sunday especially for the north half of the cwa (mid to
upper 70s). Breezy conditions, especially toward the Thumb, and lake
enhanced cloud cover may accompany the cold advective pattern.

Easterly flow will be in place to start the day Monday, but
reorganizes out of the southwest in the afternoon as the governing
ridge axis slides overhead. This draws the front back north through
the area as a warm front, which reestablishes moist and unstable
conditions. Daytime highs on Monday only in the low to mid 80s
reflect the afternoon arrival of the warm front, but should be
enough in combination with upper 60s-low 70s dewpoints to generate
weak surface-based instability during peak heating. Initial forcing
will be driven by background isentropic ascent and perhaps a
convective perturbation aloft, but will transition to broader
synoptic forcing Monday night-Tuesday as low pressure slides along
the existing baroclinic zone and into SE Michigan. Mean ensemble
PWAT of ~1.7-1.8" and MUCAPE values rising above 1000 J/kg both
characterize the high moisture environment that will be in place
Monday-Tuesday. Heavy rain with multiple periods of this rainfall
will be possible early next week, with WPC ERO designating a
Marginal Risk for both days.

The low eventually drags a cold front through lower Michigan
Tuesday, followed by cold advection and high pressure for the rest
of the week. A dry and mild pattern thus emerges for the back half
of the work week, with daytime highs expected to be in the mid 70s
to low 80s.

MARINE...

Continued low level warming today ahead of a cold front should cap
southerly wind speeds in the 15 to 20 knot range. Numerous showers
and thunderstorms developing by this evening as the cold front
enters the region. Although the front quickly drops south of the
State Sunday morning, still a lingering chance of showers and
thunderstorms for good portion of the day. Strong high pressure
building over northwest Ontario and solid cold advection (850 MB
temps lowering into lower teens) over Lake Huron on Sunday will
allow northeast winds to reach 20-25 knots, with still the potential
for winds to briefly gust to around 30 knots. Even if winds come up
a bit short, the prolong northeast winds will allow waves to build
in excess of 4 feet across the nearshore waters of Lake Huron, as
easterly winds persist into early next week with another strong high
pressure system developing over Eastern Canada.

HYDROLOGY...

A broken line of showers and thunderstorms is expected late this
afternoon-evening followed by additional rounds of rainfall through
early Sunday morning. High moisture content may produce locally
heavy rainfall rates in excess of 1"/hr under the strongest storms.
Basin average rainfall amounts of 0.25" to 0.50" will be possible,
with locally higher amounts in excess of one inch if multiple storms
impact the same area. Localized flooding of urban, low-lying and
poor drainage areas will be possible.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...Small Craft Advisory from 8 AM Sunday to noon EDT Monday for LHZ421-
     441.

     Small Craft Advisory from noon Sunday to midnight EDT Sunday night
     for LHZ422.

     Small Craft Advisory from 10 AM Sunday to 8 AM EDT Monday for
     LHZ442-443.

Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

AVIATION.....RBP
UPDATE.......CB
DISCUSSION...MV
MARINE.......SF
HYDROLOGY....MV

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 16, 5:06 AM EDT, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
506 AM EDT Sat Aug 16 2025

MIZ047>049-053>055-060>063-068>070-075-076-082-083-171200-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
506 AM EDT Sat Aug 16 2025

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

Isolated strong to severe thunderstorms will be possible late this
afternoon and evening. Damaging wind gusts to 60 mph and heavy
rainfall are the main threats. Storm motion will be northwest to
southeast at 25 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms will be possible late Monday into Tuesday
as a low pressure system tracks through the Great Lakes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-171200-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
506 AM EDT Sat Aug 16 2025

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Isolated strong to severe thunderstorms will be possible late this
afternoon and evening. Damaging wind gusts to 60 mph and heavy
rainfall are the main threats. Storm motion will be northwest to
southeast at 25 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Small Craft Advisories will likely be needed for the Lake Huron
nearshore on Sunday as flow shifts onshore and elevates wind gusts
and wave heights.

Showers and thunderstorms will be possible late Monday into Tuesday
as a low pressure system tracks through the Great Lakes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

MV

In the hours before

Special weather statement, Aug 16, 2:11 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
211 PM EDT Sat Aug 16 2025

MIZ054-055-161915-
Tuscola MI-Sanilac MI-
211 PM EDT Sat Aug 16 2025

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL TUSCOLA AND CENTRAL
SANILAC COUNTIES THROUGH 315 PM EDT...

At 211 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Forestville to 6 miles
southwest of Argyle to near Kingston. Movement was east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Deckerville around 215 PM EDT.
  Sandusky around 230 PM EDT.
  Carsonville around 250 PM EDT.

Other locations impacted by these storms include Decker, Palms,
McGregor, Wilmot, Forester, Snover, Juhl, Elmer, and Richmondville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4339 8252 4332 8312 4333 8312 4333 8313
      4347 8336 4352 8309 4368 8260 4367 8256
      4366 8256 4340 8251
TIME...MOT...LOC 1811Z 287DEG 13KT 4362 8260 4349 8300 4348 8319

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TF

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 9:48 AM EDTSmall Craft AdvisoryDTX50 hr
Aug 16, 1:54 PM EDTSpecial Marine WarningDTX96 min
Aug 16, 2:11 PM EDTSpecial Weather StatementDTXSanilac64 min
Aug 16, 2:50 PM EDTSpecial Marine WarningDTX36 min
Aug 16, 3:29 PM EDTSpecial Weather StatementDTXLivingston61 min
Aug 16, 3:48 PM EDTSpecial Weather StatementDTXOakland57 min
Aug 16, 3:55 PM EDTSpecial Weather StatementDTXLivingston65 min
Aug 16, 4:02 PM EDTSevere Thunderstorm WarningDTXLivingston58 min
Aug 16, 4:35 PM EDTAreal Flood AdvisoryDTXLivingston3 hr
Aug 16, 5:07 PM EDTSpecial Weather StatementDTXWashtenaw68 min
Aug 16, 5:25 PM EDTSevere Thunderstorm WarningDTXMonroe, Washtenaw37 min
Aug 16, 5:42 PM EDTSpecial Weather StatementDTXMidland63 min
Aug 16, 6:00 PM EDTSpecial Weather StatementDTXLenawee45 min
Aug 16, 6:27 PM EDTSpecial Weather StatementDTXMonroe48 min
Aug 16, 6:47 PM EDTSpecial Weather StatementDTXLenawee58 min

Nearby

Beach Hazards Statements in Michigan, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.